Hail, Adair
- When
- July 17, 12:18 AM CST
- Where
- Adair County, 7.38 mi NNE of Howe
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -94.330
Convection developed in west central Iowa shortly after midnight on July 17th, developing on the nose of mid level theta-e advection and associated surface front lagging behind. Despite the timing, the environment recovered thanks to continued warm air advection, effective CAPE of over 1700 J/kg, and deep layer shear over 50 kts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Convection developed in west central Iowa shortly after midnight on July 17th, developing on the nose of mid level theta-e advection and associated surface front lagging behind. Despite the timing, the environment recovered thanks to continued warm air advection, effective CAPE of over 1700 J/kg, and deep layer shear over 50 kts. Storms refired around 5 am, producing up to quarter sized hail as cells moved across southern Iowa through mid morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 16, 10:47 PM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1147 PM CDT Sun Jul 16 2023 ...Updated for the 06z Aviation Discussion... .DISCUSSION.../Tonight through Sunday/ Issued at 230 PM CDT Sun Jul 16 2023 Key Messages: -Surface smoke expected to gradually diminish overnight. -Isolated to scattered showers/storms into tonight, some marginally severe. -Quiet and relatively pleasant mid-summer weather to end the work week. Convection in area of warm advection and theta-e advection remained mostly south and west of the area this morning into early afternoon. Some shower activity did clip the far southwest but with minimal impact. Meanwhile, smoke from Canadian fires remains relatively widespread across the state into this afternoon although with some signs of improvement. This has also once again kept afternoon highs from reaching the overall potential that otherwise would have occurred. A cold front will approach and move into northern Iowa by this evening and this may produce some isolated convection with main concern from gusty winds and possibly some hail across the north. Meanwhile, a moisture gradient exists over central Iowa this afternoon along with the higher instability and this may also act as a focus for convection into the evening and overnight as the front approaches. Some CAM members have continued to show widely scattered storms by mid evening near along this gradient (near I80 corridor) with the threat gradually shifting south overnight as the front pushes through the state. Given better instability with this convection, an isolated storm may produce some marginally severe hail along with gusty winds. The advance of the front should also help dissipate the smoke overnight with visibilities and air quality improving by daybreak on Monday. Quiet weather is expected on Monday into Monday night across central Iowa with cool temperatures and low humidity as a thermal trof passes just northeast of the area. Warm advection and moisture transport increase late Monday night into Tuesday morning across the Missouri River valley with convection increasing during the early morning hours. The bulk of the activity is expected to remain west of the area through Monday night where the focus of the low level jet remains. By Tuesday morning, the theta-e push enters southwest Iowa with convection spreading into the southwest forecast area. While some threat remains for showers and storms farther northeast, any precipitation should be lighter and more scattered with the bulk of moisture streaming into the convective complex across the southwest into midday. The convection is also expected to remain elevated with any severe threat originating from marginally severe hail. Heavy rain remains possible as well with a decent moisture fetch feeding into the convection. Lingering scattered showers remains possible into Tuesday evening across much of the area, however the main focus of the low level jet will be just southeast of Iowa where deeper convection is expected from northeast Missouri into Illinois. Iowa is between systems on Wednesday morning with a relative lull in forcing across the state and limited precipitation threat. A cold front does sweep through the state late in the day providing the focus for some isolated convection as cooler air arrives. Relatively tranquil weather is then expected into Thursday and Friday with cool northerly surface flow. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1134 PM CDT Sun Jul 16 2023 Visibilities from smoke will gradually improve from MVFR to VFR tonight as a frontal boundary moves through the state. Expecting showers and thunderstorms to increase in coverage across the south. Thus, have VCTS and VCSH mentions for KDSM and KOTM early Monday morning. Confidence is low for any direct impacts to these terminals, but expect reduced visibilities and low ceilings with any storms that form. Winds will generally be from the north early in the period before becoming light and variable towards the end of the period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Cogil AVIATION...Castillo/Small
Hazardous Weather Outlook National Weather Service Des Moines IA 833 PM CDT Sun Jul 16 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-180145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 833 PM CDT Sun Jul 16 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A few strong storms are possible, especially central and south, with strong wind gusts and hail the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorm chances exist much of Tuesday with strong to severe storms possible, mainly across the southwest third of the forecast area. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and again Tuesday.
The Des Moines radar (KDMX), 57 km away, was scanning. The volume nearest the first event began at 06:16 UTC.
11 hail. Local standard time, as filed.
Delayed report, time estimated via radar.
Nickel sized hail lasted for 10 minutes.
Highway 92 from Gibbon Ave to Delta Ave completely covered with up to nickel sized hail.
Quarter sized hail reported by trained spotter and KNIA/KRLS radio.
Quarter sized hail relayed by KNIA/KRLS radio.
Report via mping.
Report via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109679, 1109680, 1109681, 1109683, 1109684, 1109685, 1109686, 1109687, 1109688, 1109689, 1109690.